Alert archive / Arkansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 307, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 17, 2004, 2:57 AM CDT for Ashley County, Arkansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2004, 2:57 AM CDT (07:57 UTC)
- Expired
- Jul 17, 2004, 3:35 AM CDT
- In force
- 38 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Ashley County, AR
The radar
The Little Rock radar (KLZK), 190 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 9:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 8.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 227 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 1375 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 424 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 170757 SVRJAN ARC003-170835- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 256 AM CDT SAT JUL 17 2004 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ASHLEY COUNTY IN SOUTHEAST ARKANSAS * UNTIL 335 AM CDT * AT 256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM JUST SOUTH OF PORTLAND TO JUST EAST OF CROSSETT...MOVING SOUTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR WILMOT AT 310 AM CDT WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM. HAIL TO THE SIZE OF PENNIES IS LIKELY WITH THIS STORM. LAT...LON 3336 9146 3321 9210 3301 9206 3302 9146 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 11:10 PM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, Jul 16, 11:10 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 1110 PM CDT FRI JUL 16 2004 .UPDATE... UPDATED FORECAST TO ADD SEVERE TSTMS WATCH IN EFFECT TIL 3 AM. STORMS DEVELOPING RAPIDLY SE AR INTO NW MS. STORMS EXPECTED TO EVOLVE INTO AN MCS THAT WILL TRACK S/SEWD TONIGHT. ATMOSPHERE RIPE FOR STRONG CONVECTION...ESPECIALLY IN VICNITY OF OUTFLOW BOUNDARY THAT EXTENDS FROM SOUTHEAST AR INTO SOUTH CENTRAL MS. FORECAST INSTABILITY...SHEAR AND HELICITY VALUES REMAIN IMPRESSIVE AS LOW LEVEL JET INTENSIFIES TONIGHT. && .MESOSCALE...ANOTHER U/L DISTURBANCE IS WAITING TO OUR NW. SPC HAS KEPT A MOD RISK FOR MY WESTERN ZONES...WHERE EXTREMELY UNSTABLE AIRMASS HAS REMAINED RELATIVELY PRISTINE. WITH SHEAR...INSTABILITY AND LAPSE RATES PROGGED BY THE RUC WILL CONTINUE TO MENTION LIKELY POPS IN THE NORTH AND CENTRAL AFTER MIDNIGHT. DAMAGING WINDS AND HAIL ARE THE PRIMARY RISKS. REFER TO UPDATED HWOJAN FOR MORE DETAILS. OTHERWISE...NOTHING ELSE CHANGED. ZONES...GRIDS AND PFM ALREADY SENT. && .PREV DISCUSSION... EXPECT A ONE TWO PUNCH THROUGH SATURDAY MORNING. A SQUALL LINE IS CURRENTLY DEVELOPING OVER NORTH MS AND SE ARK...THIS LINE WILL MOVE SOUTHWARD INTO THE AREA. OTHER SHRA/TSRA ARE DEVELOPING ALONG A BOUNDARY THAT EXTENDS FROM TN INTO CENTRAL AL. AN EXREMELY UNSTABLE ATMOSPHERE WITH SFC BASED CAPES IN EXCESS OF 4000 J/KG...PW VALUES NEAR 2 INCHES...AND DEW POINTS IN THE MID TO UPPER 70S OVER THE AREA COMBINE FOR AN INTERESTING EVENING IN MISSISSIPPI. SEVERE WEATHER WILL ACCOMPANY THE AFOREMENTIONED SQUALL LINE...DAMAGING WINDS AND HAIL ARE THE PRIMARY RISKS. ANOTHER U/L DISTURBANCE...NOW LOCATED IN KANSAS WILL PUSH INTO THE AREA OVERNIGHT BRINGING ROUND TWO OF CONVECTION INTO THE AREA. THE ATMOSPHERE SHOULD REMAIN VERY UNSTABLE OVERNIGHT SO AGAIN EXPECT AREAS OF DAMAGING WINDS AND HAIL WITH THESE STORMS. WITH SUCH A MOIST ATMOSPHERE...PWS NEAR 2 INCHES AND KIS ABOVE 35...HEAVY RAINFALL WILL BE LIKELY. WILL HIGHLIGHT PONDING OF AREA ROADWAYS IN THE HWOJAN...HOWEVER TORRENTIAL DOWNPOURS WILL RESULT IN FLASH FLOODING OF LOW LYING AND FLOOD PRONE AREAS. EXPECT REDEVELOPMENT IN THE SOUTH EARLY TOMORROW AFTERNOON IN THE SOUTHERN COUNTIES AS THE FRONTAL BOUNDARY WILL EXTEND ACROSS CENTRAL MISSISSIPPI. EXPECT THE POSSIBILITY OF SCATTERED SEVERE IN THESE AREAS AS THE ATMOSPHERE WILL CONTINUE TO BE VERY UNSTABLE. A LOW LEVEL THETA-E RIDGE WILL EXTEND ACROSS THE SOUTH AND WITH DEW POINTS THAT IN THE MID TO HIGH 70S...SFC BASED CAPES IN EXCESS OF 4000 J/KG APPEAR LIKELY. MODELS QUICKLY MOVE THE CONVECTION OUT OF THE AREA SATURDAY NIGHT AS UPPER LEVEL ENERGY FORCES THE FRONTALY BOUNDARY SOUTH AND EASTWARD. EXPECT A PLEASANT DAY ON SUNDAY WITH LOWER RH AND A LIGHT NORTH WIND. BACK TO A TYPICAL SUMMERTIME PATTERN AFTER A BRIEF COOL DOWN ON MONDAY. WITH SFC HIGH PRESSURE SETTLING OVER THE REGION USHERING IN LOWER DEWPOINTS...LOW TEMPS ON MONDAY WILL BE QUITE COMFORTABLE. HAVE DROPPED LOWS INTO THE MID 60S MOST AREAS. GFS INDICATES INCREASED INSTABILITY ON WEDNESDAY...MOISTURE RETURN WILL BE SLOW BUT CANNOT RULE OUT ISOLATED AFTERNOON TYPE CONVECTION. GFS INDICATES THAT U/L ENERGY WILL BE POISED TO MOVE INTO THE AREA ON FRIDAY...SO INCREASED POPS TO LOW END CHANCE. && .PRELIMINARY POINT TEMPS/POPS... JACKSON 70 87 69 89 / 60 70 30 10 MERIDIAN 70 87 69 89 / 60 70 40 20 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. &&
Hazardous weather outlook, Jul 16, 9:50 PM CDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 950 PM CDT FRI JUL 16 2004 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 171827- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 950 PM CDT FRI JUL 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND SATURDAY... ...THUNDERSTORMS... STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS ALL OF THE FORECAST AREA. THE MAIN RISK WITH STORMS WILL BE DAMAGING WIND GUSTS WITH LARGE HAIL A LESSER RISK. ISOLATED TORNADOES CANNOT BE RULED OUT ACROSS THE DELTA AREAS OF SOUTHEAST ARKANSAS AND NORTHWEST MISSISSIPPI. AN UPPER LEVEL WEATHER DISTURBANCE MOVING SOUTHEAST INTO THE LOWER MISSISSIPPI VALLEY IS EXPECTED TO RESULT IN ANOTHER COMPLEX OF THUNDERSTORMS WHICH WILL MOVE ACROSS THE REGION OVERNIGHT TONIGHT. WIND SHEAR ACROSS THE REGION IS EXPECTED TO BE UNUSUALLY STRONG FOR JULY. COMBINED WITH THE VERY UNSTABLE AIR...THIS MEANS THAT A SIGNIFICANT SEVERE WEATHER POTENTIAL EXISTS WITH THE POSSIBILITY OF DAMAGING WINDS FOR THE ENTIRE AREA. THE HIGHEST RISK FOR SEVERE WEATHER...AND THE POSSIBILITY OF NUMEROUS REPORTS OF DAMAGING WIND...TONIGHT SHOULD BE IN AREAS ALONG AND WEST OF INTERSTATE 55. THE RISK OF SEVERE STORMS WILL CONTINUE ACROSS THE REGION INTO SATURDAY EVENING AS ONE OR TWO ADDITIONAL COMPLEXES OF THUNDERSTORMS WILL MOVE SOUTH ACROSS THE REGION. DAMAGING WINDS AND HAIL WILL REMAIN THE PRIMARY THREATS. ...FLOODING... A VERY MOIST AND UNSTABLE AIRMASS WILL BE FAVORABLE FOR THUNDERSTORMS WITH VERY HEAVY RAIN TONIGHT THROUGH SATURDAY. WHILE MOST OF THE THUNDERSTORM ACTIVITY SHOULD BE PROGRESSIVE...UNIDIRECTIONAL UPPER LEVEL WIND FIELDS WILL SUPPORT STORMS MOVING REPEATEDLY OVER THE SAME LOCATION. LOCALIZED HOURLY RAINFALL AMOUNTS OF TWO OR THREE INCHES WILL BE POSSIBLE AND COULD RESULT IN MINOR FLOODING. ADDITIONALLY...THE TORRENTIAL RATE OF RAINFALL COULD RESULT IN BRIEF FLASH FLOODING OF LOW LYING AND FLOOD PRONE AREAS AS LINES OF STORMS MOVE THROUGH. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY... ...DAYS TWO AND THREE...SATURDAY NIGHT THROUGH MONDAY NIGHT... THE ACTIVE WEATHER WILL CONTINUE SATURDAY AS THE STRONG COLD FRONT PUSHES SLOWLY SOUTH ACROSS THE OUTLOOK AREA. ONCE AGAIN...VERY MOIST AND UNSTABLE AIR ALONG AND AHEAD OF THE FRONT WILL SUPPORT ORGANIZED THUNDERSTORM ACTIVITY AND POSSIBLE SEVERE WEATHER. IN ADDITION...CONDITIONS WILL STILL BE FAVORABLE FOR VERY HEAVY RAINFALL. MUCH DRIER AIR WILL MOVE IN SATURDAY NIGHT BEHIND THE COLD FRONT. ...DAYS FOUR THROUGH SEVEN...MONDAY NIGHT THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS... AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...COULD BE NECESSARY AT ANY TIME FROM THIS AFTERNOON THROUGH SATURDAY. ACTIVATION IS NOT ANTICIPATED FROM SUNDAY THROUGH NEXT THURSDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 1:48 AM CDT | Severe Thunderstorm Warning | JAN | Chicot | 37 min |
| Jul 17, 2:15 AM CDT | Severe Thunderstorm Warning | JAN | Ashley | 45 min |
| Jul 17, 2:19 AM CDT | Severe Thunderstorm Warning | JAN | Chicot | 46 min |
| Jul 17, 3:04 AM CDT | Severe Thunderstorm Warning | JAN | Chicot | 46 min |
| Jul 17, 6:29 AM CDT | Flash Flood Warning | JAN | Ashley | 4 hr |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.